Electronic Journal of Probability

Optimal stopping time problem in a general framework

Magdalena Kobylanski and Marie-Claire Quenez

Full-text: Open access

Abstract

We study the optimal stopping time problem $v(S)={\rm ess}\sup_{\theta \geq S} E[\phi(\theta)|\mathcal{F}_S]$, for any stopping time $S$,  where the reward is given by a family $(\phi(\theta),\theta\in\mathcal{T}_0)$ of non negative random variables indexed by stopping times. We solve the problem under weak assumptions in terms of integrability and regularity of the reward family. More precisely, we only suppose $v(0) < + \infty$ and $(\phi(\theta),\theta\in \mathcal{T}_0)$ upper semicontinuous along stopping times in expectation. We show the existence of an optimal stopping time and obtain a characterization of the minimal and the maximal optimal stopping times. We also provide some local properties of the value function family. All the results are written in terms of families of random variables and are proven by only using classical results of the Probability Theory

Article information

Source
Electron. J. Probab., Volume 17 (2012), paper no. 72, 28 pp.

Dates
Accepted: 29 August 2012
First available in Project Euclid: 4 June 2016

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1465062394

Digital Object Identifier
doi:10.1214/EJP.v17-2262

Mathematical Reviews number (MathSciNet)
MR2968679

Zentralblatt MATH identifier
06098155

Subjects
Primary: 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60]

Keywords
optimal stopping supermartingale american options

Rights
This work is licensed under aCreative Commons Attribution 3.0 License.

Citation

Kobylanski, Magdalena; Quenez, Marie-Claire. Optimal stopping time problem in a general framework. Electron. J. Probab. 17 (2012), paper no. 72, 28 pp. doi:10.1214/EJP.v17-2262. https://projecteuclid.org/euclid.ejp/1465062394


Export citation

References

  • Dellacherie, Claude; Meyer, Paul-André. Probabilités et potentiel. (French) Chapitres I Ã IV. Édition entièrement refondue. Publications de l'Institut de Mathématique de l'Université de Strasbourg, No. XV. Actualités Scientifiques et Industrielles, No. 1372. Hermann, Paris, 1975. x+291 pp.
  • Dellacherie, Claude; Meyer, Paul-André. Probabilités et potentiel. Chapitres V Ã VIII. (French) [Probability and potential. Chapters V-VIII] Théorie des martingales. [Martingale theory] Revised edition. Actualités Scientifiques et Industrielles [Current Scientific and Industrial Topics], 1385. Hermann, Paris, 1980. xviii+476 pp. ISBN: 2-7056-1385-4.
  • El Karoui, N. Les aspects probabilistes du contrôle stochastique. (French) [The probabilistic aspects of stochastic control] Ninth Saint Flour Probability Summer School-1979 (Saint Flour, 1979), pp. 73–238, Lecture Notes in Math., 876, Springer, Berlin-New York, 1981.
  • Karatzas, Ioannis; Shreve, Steven E. Brownian motion and stochastic calculus. Graduate Texts in Mathematics, 113. Springer-Verlag, New York, 1988. xxiv+470 pp. ISBN: 0-387-96535-1.
  • Karatzas, Ioannis; Shreve, Steven E. Methods of mathematical finance. Applications of Mathematics (New York), 39. Springer-Verlag, New York, 1998. xvi+407 pp. ISBN: 0-387-94839-2.
  • M. Kobylanski, M.-C. Quenez and E. Roger de Campagnolle, Dynkin games in a general framework. arXiv:1202.1930
  • Kobylanski, Magdalena; Quenez, Marie-Claire; Rouy-Mironescu, Elisabeth. Optimal double stopping time problem. C. R. Math. Acad. Sci. Paris 348 (2010), no. 1-2, 65–69.
  • Kobylanski, Magdalena; Quenez, Marie-Claire; Rouy-Mironescu, Elisabeth. Optimal multiple stopping time problem. Ann. Appl. Probab. 21 (2011), no. 4, 1365–1399.
  • Maingueneau, M. A. Temps d'arrêt optimaux et théorie générale. (French) Séminaire de Probabilités, XII (Univ. Strasbourg, Strasbourg, 1976/1977), pp. 457–467, Lecture Notes in Math., 649, Springer, Berlin, 1978.
  • Neveu, J. Discrete-parameter martingales. Translated from the French by T. P. Speed. Revised edition. North-Holland Mathematical Library, Vol. 10. North-Holland Publishing Co., Amsterdam-Oxford; American Elsevier Publishing Co., Inc., New York, 1975. viii+236 pp.
  • Peskir, Goran; Shiryaev, Albert. Optimal stopping and free-boundary problems. Lectures in Mathematics ETH Zürich. Birkhäuser Verlag, Basel, 2006. xxii+500 pp. ISBN: 978-3-7643-2419-3; 3-7643-2419-8.
  • Shiryayev, A. N. Optimal stopping rules. Translated from the Russian by A. B. Aries. Applications of Mathematics, Vol. 8. Springer-Verlag, New York-Heidelberg, 1978. x+217 pp. ISBN: 0-387-90256-2.